ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO239

When Normal Is Abnormal: Valproate Toxicity With Normal Valproate Serum Level

Session Information

  • Pharmacology
    November 04, 2022 | Location: Exhibit Hall, Orange County Convention Center‚ West Building
    Abstract Time: 10:00 AM - 12:00 PM

Category: Pharmacology (PharmacoKinetics‚ -Dynamics‚ -Genomics)

  • 1900 Pharmacology (PharmacoKinetics‚ -Dynamics‚ -Genomics)

Authors

  • Braga, Juarez R., University of Arkansas for Medical Sciences, Little Rock, Arkansas, United States
  • Singh, Manisha, University of Arkansas for Medical Sciences, Little Rock, Arkansas, United States
Introduction

Valproic acid (VPA) is commonly used in clinical practice for the treatment of seizures and other medical conditions. VPA is highly bound to plasma proteins with only a small fraction free in the plasma and responsible for its pharmacological action. However, in patients with hypoalbuminemia, the free fraction of VPA increases which contributes to the risk of neurotoxicity. We present a case of a patient with nephrotic syndrome and total VPA levels within the therapeutic range who developed neurological adverse symptoms.

Case Description

A 50-year-old male with history of CKD stage 4, nephrotic syndrome secondary to biopsy-proven diabetic nephropathy, and seizure disorder in use of VPA 1,500 mg two times daily was admitted with altered mental status. On examination, he was disoriented and had tremors and asterixis. His laboratory values were remarkable for creatinine 2.9 mg/dL, eGFR 27 mL/min/1.73 m2, BUN 81 mg/dL, and albumin 0.9 g/dL. Total VAP levels were 54 mcg/mL (50-100 mcg/mL). After admission, due to concerns for focal seizures, the dose of VPA was increased to 1,750 mg two times daily and drug monitoring of total VAP levels remained within the therapeutic range. Since symptoms persisted, uremic encephalopathy was considered but deemed unlikely due to the presence of residual kidney function. When levels of free valproate were measured, they revealed a result of 49 mcg/mL (normal 5-15 mcg/mL). Thus, VPA was held with significant improvement in mental status.

Discussion

This is a case of neurotoxicity resulting from increased free valproate due to hypoalbuminemia while total VPA levels were normal. Adjustment of the dose of VPA based on total levels led to neurological symptoms. Liver metabolizes VPA but in patients with hypoalbuminemia, free VPA fraction may overwhelm the metabolic pathways, thus increasing the risk for toxicity. Free VPA serum concentrations should be used for therapeutic monitoring in patients with clinically significant hypoalbuminemia. While this assay is not available in many institutions, an albumin-adjusted formula can be used to predict the levels of free VPA. An understanding of pharmacokinetics is important for nephrologists for a rational approach in the investigation and management of drug toxicities.